Hail, Prairie
- When
- June 6, 3:45 PM MST
- Where
- Prairie County, 12 mi WNW of Mc Cloud
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
13 hail, 10 thunderstorm wind, 6 flash flood, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 6, 1:10 PM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 210 PM MDT MON JUN 6 2005. ...THINGS THAT GO BUMP IN THE NIGHT... .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THRU WEDNESDAY... INVERTED SURFACE TROF WITH ATTENDANT FRONTAL BOUNDARY CURRENTLY RUNS FROM THE PARENT DEEPENING SURFACE LOW OVER THE NORTHEAST CORNER OF WYOMING...NORTH NORTHWEST THRU THE AREA BETWEEN WHITEWATER AND HAVRE. FRONT THRU WINNETT WITH TEMPERATURES NOW BACK INTO THE UPPER 50S WITH A NORTHWEST WIND. THE FEATURE HAS MOVED VERY LITTLE THUS FAR TODAY AND AS A RESULT WIND HAS STAYED UP OUT AHEAD OF IT WITH SURFACE LOW DEEPENING MORE THAN EXPECTED. AS LOW BEGINS TO KICK EAST LATER TODAY THE FRONT WILL GO WITH IT...HOWEVER STRONG RESISTANCE WILL BE FOUND OVER THE NORTHEAST CORNER OF THE AREA FROM HIGH PRESSURE OFF TO OUR NORTHEAST OVER CANADA. THUS THE FRONT LIKELY TO BECOME MORE TILTED NW-SE OVER THE NEXT 18 HOURS OR SO. MODELS INDICATING FRONT MAY NEVER REALLY CROSS EXTREME NORTHEAST CORNER BEFORE WASHING OUT. MAIN PROBLEM OF IMMEDIATE CONCERN IS SEVERE WEATHER WHICH APPEARS IMMINENT OVER AT LEAST THE SOUTHEASTERN PORTION OF THE CWA THIS EVENING INTO TONIGHT. SPARSE CLOUD COVER THERE THUS FAR TODAY HAS ALLOWED WARMING AND DESTABILIZATION. IN ADDITION TO BEING VERY UNSTABLE THERE IS PLENTY OF MOISTURE...GOOD CAPE ...THETA-E RIDGING...GOOD UPPER LEVEL DIVERGENCE/LOW LEVEL CONVERGENCE...AND DECENT SHEAR OVER A DEEP ENUF LOWER LAYER TO WARRANT TORNADO CONCERNS. EXPECTING THIS EVENT TO LAST THRU THE EVENING INTO PERHAPS THE OVERNIGHT. FULLY EXPECT THERE WILL BE A WATCH FOR AT LEAST A PART OF THE EVENING...PERHAPS EVEN INTO THE OVERNIGHT. MODELS INDICATING A DRY SLOT FOR THE AREA TOMORROW. SINCE THIS IS SHOWING UP ON WATER VAPOR IMAGERY AND IT DOES APPEAR TO BE SWINGING OUR WAY...WILL GO WITH THIS TREND. THIS LIKELY WILL NOT MEAN A DRY DAY TUESDAY...BUT SIMPLY BETTER CHANCE FOR STORMS TO DEVELOP ONCE AGAIN IN THE STILL MOIST AND UNSTABLE AIR. WITH UPPER LOW REMAINING OFF TO OUR WEST THE NEXT FEW DAYS KEEPING SOUTH TO SOUTHWEST FLOW ALOFT OVER US AND SPINNING SHORTWAVES THRU...THREAT FOR PRECIPITATION TO REMAIN AS PLENTY OF LIFT AVAILABLE. TUESDAY NIGHT AND WEDNESDAY LOOK TO BE CLOUDIER WITH WRAPAROUND LOW LEVEL CLOUDS AND HIGHER LEVEL CLOUDS COMING IN FROM AROUND THE UPPER LOW. FOR NOW WEDNESDAY EXPECTED TO BE RATHER CLOUDY WITH RAIN AND EMBEDDED THUNDERSTORMS IN THE EASTERN PORTION OF THE CWA WHERE INSTABILITY SHOULD BE GREATEST. TEMPERATURES COOL TOMORROW OVER TODAY...AND COOL MORE WEDNESDAY WITH MORE CLOUD COVER AND PRECIPITATION EXPECTED. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... THE PATTERN CONTINUES TO LOOK UNSETTLED THROUGHOUT THE PERIOD...IN WHAT USUALLY IS THE MOST UNSETTLED TIME OF THE YEAR. CONFIDENCE IN MODEL SOLUTIONS REMAINS BELOW AVERAGE. NUMEROUS CLOSED LOWS ACROSS THE N HEMISPHERE...AND STILL SOME SIGNIFICANT BLOCKS....ARE KEEPING THINGS UNCERTAIN. POPS NEEDED FOR NEARLY EVERY 12 HR PERIOD. THICKNESSES MOSTLY IN THE 550S DM AND DONT CHANGE MUCH...AND WITH PLENTY OF CLOUD COVER...OUR HIGHS SHOULD BE BELOW NORMAL. THE MODELS SLOWLY MOVE NE OUT OF THE AREA THE CLOSED UPPER LOW WED NIGHT OR THUR...AND WILL CONTINUE TO SIDE WITH THE SLOWER SOLUTIONS IN THIS PATTERN KEEPING LIKELY RAIN OVER MOST OF THE AREA WED NIGHT. THE NEXT INCOMING TROUGH FROM THE WEST SLOWS DOWN OVER THE WESTERN STATES...AND MODELS HAVE BEEN VARYING RUN TO RUN AND WITH EACH OTHER ON THIS SYSTEM. FOR NOW WILL STAY WITH PREVIOUS THINKING THAT A LARGE AND ELONGATED NORTH-SOUTH OPEN TROUGH WILL MOVE SLOWLY ACROSS THE AREA LATE IN THE WEEK. THIS MEANS THERE WILL BE CONVECTION BUT PROBABLY ONLY ISOLATED IN NATURE THU AND FRIDAY. MODELS THEN HAVE ANOTHER TROUGH MOVING INTO MT OVER THE WEEKEND INCREASING THE CHANCE OF SHOWERS AGAIN. THIS TROUGH INTENSIFIES...BUT IS FAIRLY PROGRESSIVE. SIMONSEN && .AVIATION... 15-25KT EAST SURFACE WIND TO DIMINISH LATE THIS AFTERNOON AND EVENING...HOWEVER WIDESPREAD STRONG CONVECTION WILL DEVELOP IN MOIST AND UNSTABLE SOUTHERLY FLOW ALOFT LATE THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS...WHICH WILL BE MOVING NORTH...ARE EXPECTED TO BE SEVERE WITH LARGE HAIL AND BRIEF SURFACE WIND GUSTS UP TO 50KT. HEAVY SHOWERS WITH THESE WILL DROP VISIBILITY AS LOW AS 1 MILE AND CEILINGS DOWN TO 1K FT AT TIMES. WIDESPREAD THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AFTER SUNSET...BUT LESSEN IN INTENSITY...HOWEVER MVFR CEILINGS AND VISIBILITY WILL BECOME WIDESPREAD. TUESDAY MORNING WILL SEE CONSIDERABLE IMPROVEMENT WITH MOST SHOWERS ENDING AND CEILINGS RISING...THEN BECOMING SCATTERED. SIMONSEN && CLIMO...DESPITE BELOW AVERAGE TEMPERATURES AT GLASGOW IN MAY ...THIS YEAR IS OFF TO THE WARMEST START IN GLASGOW SINCE 2000. SUBTRACTING OUT THE BITTERLY COLD WEATHER THE FIRST 2 WEEKS OF JANUARY THIS YEAR HAS BEEN THE WARMEST SINCE 1992. CB && .GLASGOW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY THRU 8 PM FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 307 PM MDT MON JUN 6 2005 MTZ016>027-059>062-072115- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 307 PM MDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 8 PM MDT. FOR DETAILS PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW. ALSO...THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. SOME STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 176 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
13 hail, 10 thunderstorm wind, 6 flash flood, 1 heavy rain. Local standard time, as filed.
Damaging thunderstorm winds blew over a pivot sprinkler. The strong wind destoyed one machine shed. There were multiple reports of structural damage to occupied and unoccupied structures. A couple of cars were damaged from fallen tree limbs.
Multiple reports of crop damage and structures damaged from hail.
6-8 inches of rain fell over Dinnwitte Creek and into Horse Creek from 5 pm through 7 pm. The creek went from dry to 150 feet wide. A family and grain truck driver had to be evacuated.
A small grain bin was tossed into a grain field and destroyed.
Water flowed over Highway 253 northwest of Terry, and caused damage to the highway.
Sheet metal torn off of a barn
Two homes on County Road 256 had wind damage to their roofs, siding, and gutters.
Water was running over Horse Creek Road northwest of Circle. There was considerable damage to roads, bridges, and culverts in the southern portion of the county. Three bridges were out due to the heavy rainfall, and one 6 foot culvert collapsed along Duck Creek Road near Watkins. One home was evacuated, and three homes had severe flood damage along County Road 252, and continued to have problems during the month of June with each additional rainfall.
Eight grain bins were destroyed by the strong wind. There was wind damage with lots of fences blown down. An old and vacant county school was destroyed. A calf shelter was picked up and moved by the strong wind. A four wheel drive tractor was moved about 100 feet. A round bale was blown into a vehicle causing body damage and the windshield to be broken.
US Highway 2 was underwater in the vicinity of Hinsdale for a short time. Highway 537 about 1/4 mile north of Hinsdale was covered with about 3 inches of water. One home suffered a flooded basement in Hinsdale.
New Deal Road was under water for approximately 100 yards. Fort Peck had over 4 inches of rain.
The strong wind destroyed a barn in the town of Westby.
Flooding was reported along Antelope Creek approximately 9.5 miles west-nothwest of Glasgow. Antelope Creek went from being dry to running out of its banks, and flooded Billingsly Road and caused severe damage to a ranch. Water flowing across Billingsly road was as up to 5 feet deep in spots. A basement was flooded and three vehicles were damaged. All fences around the property were wiped out, and one sheep was drown. Water flooded the ranch up to 6 feet deep, and did not recede for 8 hours.
Flooding was reported along Willow Creek Road approximately 14 miles south of Glasgow. The flooding led to a wash out on Willow Creek Road that was 15 feet deep and 12 feet wide.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460274, 5458699, 5458700, 5459549, 5460275, 5458883, 5460276, 5460277, 5460278, 5458697, 5460279, 5460280, 5460281, 5459543, 5460282, 5459542, 5459544, 5459545, 5459546, 5459547, 5459548, 5458646, 5459550, 5458647, 5458694, 5458696, 5458695, 5458881, 5458698, 5458882.